Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Delivered via C-section. Had unprotected sex, took ipill. Getting cramps and breast pain. Suggest?

Apr 2013
User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2009
Answered : 5614 Questions
Hello Docto
I am 25yr old female. Delivered a baby via c section 8 months ago.Also continuing breastfeeding.Resumed periods on April 25th 2013.Had an unsafe sex and took I pill (levonorgestrel 1.5mg) within 3 hours to avoid pregnancy. This is the first time I have ever used oral contraception. Took it on 13th XXXXXXX Experiencing sharp sudden pains in left breast that come and go for a while. Also getting severe cramps in the lower abdomen right side. Menstrual cycle is due on 4th July.Are these symptoms just side effects of I pill. If so, will they last for these many days( from past 4 days)??
Posted Sat, 6 Jul 2013 in General Health
Answered by Dr. Ivan R. Rommstein 48 minutes later
Hi and welcome to XXXXXXX

Yes. This is probably side effect of progesterone pills which is usually facilitated in pospartal period. Generally nonhormonal methods are preferred during breastfeeding, but when it is necessary, levonorgestrel is the best choice for it.
But,also It would be better if you use daily oral contraception if you want to have unsafe sex in future. It would stabilize hormonal levels and wont have these side effects as 1.5mg levonorgestrel has, because much more intensive hormonal changes in your body happens when high progesteron doses are used.
But it should pass in 5-7 days and if you feel the same symptoms after this or excessive vaginla bleeding occur or breast inflammation, you should visit doctor.
Wish you good health. Regards
Above answer was peer-reviewed by
Follow-up: Delivered via C-section. Had unprotected sex, took ipill. Getting cramps and breast pain. Suggest? 3 hours later
Hi Doctor, thank you for the answer you provided. Feels good to know these are the side effects of the pill. But anyways I will wait 5 to 7 days to see if things get better. Further I would like to know if I get my periods early or late and with excessive vaginal bleeding, in that case too do I have to visit the doctor? Also what are the chances that I may get my next period early or late.As I read online that I pill if taken before ovulation, prepones periods. I took it somepoint of before ovulation I believe. Is my case anyway related to ectopic pregnancy? Can I use meftal spas is during the periods while I am breastfeeding. Please give me an idea on using regular oral contraception pills in terms of their advantages and side effects as the best method of contraception. Thank you once again.
Answered by Dr. Ivan R. Rommstein 34 minutes later

It may cause irregular next period,but this is nothing to worry about. Also, periods are usually irregular in a 1st year after pregnancy. But if there is 2 irregular periods in a row(too late or too early, excessive bleeding), you should visit doctor.
Ectopic pregnancy would manifest with some different symotms,but it may be considered if next period is completely missed. It would mean that pill wasnt efefctive which is rare.

DO NOT take meftal spas during breastfeeding. It is not investigated good enough yet, but there are some studies that confirm negative effect on infant.

Some classic painkillers such as ibuprofen or paracetamol may be used,but consult your doctor before taking it.
There is no best contraception, every one has pros and cons. Actually, it is considered that natural contraception is the best and has less side effects.Also, morning pills and similar are definitely the worst method.
I dont know your location so I cant recommend which oral contraceptive you should take beacuse aren all available everywhere. It would be the best if you ask this in your pharmacy or your gynaecologist. Till that you should use condoms and avoid days around the ovulation for intercourse. YOu had this side effect because of high progesterone dose. In usual oral contraceptives these doses are much lower so you wont have these sideeffects probably.
Above answer was peer-reviewed by
Follow-up: Delivered via C-section. Had unprotected sex, took ipill. Getting cramps and breast pain. Suggest? 39 hours later
Thank you Doctor. I have started bleeding yesterday night ( 6th day after taking I pill). The bleeding is like normal menstrual periods but the flow is comparatively less than what I have during periods. Is this normal ? My lower abdominal pain turned into mentrual like cramps ( comparatively better than before) but breast tenderness got severe. Do I have to consult the doctor or is this normal? Why does this bleeding occur and how long will this bleeding last. When will I get my next periods. Is there anything to be concerned about this.
Answered by Dr. Ivan R. Rommstein 2 hours later
you don't have to be concerned. There are 2 possible causes of bleeding. studies confirm that 25% of women who took levonorgestrel experience intermenstrual bleeding because of endometrial changes due to progesterone effects. Also, this pill can shorten cycle even up to 7 days so this can be your period too. Whatever it is it shouldn't last for more than normal period. If does or become excessive,you should visit doctor.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor